Statins don’t typically cause muscle pain, the world’s most comprehensive study of their risks has found, prompting health experts to assure millions of patients that taking the pills is safe.
The drugs are widely prescribed to prevent heart disease, but there have been concerns for years that they can often cause muscle pain or weakness.
Now, a study presented at the Congress of the European Society of Cardiology in Barcelona and published in The Lancet refutes that belief.
“The idea that statins can cause frequent muscle pain has been a persistent belief among some patients and physicians. However, our study confirms that the statin is rarely the cause of muscle pain in those taking statins,” said Professor Colin Baigent, Director of the Population Health Research Unit at the University of Oxford Medical Research Council. , and co-lead author of the study. .
“These findings suggest that if a patient taking statins reports muscle pain, it should first be assumed that the symptoms are not due to the statin and are probably due to other causes.”
Statins are one of the most prescribed medications. Eight million people in the UK take them, as do millions more around the world.
“Drug regulators around the world are concerned about keeping patients safe,” Baigent said. “And until now they have thought that doing that is better having these warnings about the possibility of muscle soreness.
“What we’ve shown is that that’s not really the best way to care for patients, because patients take that information and the minute they develop muscle pain they’re suspicious of statins and that leads a lot of them to stop taking statins.” take them, which actually sets them up for harm.
“So we have to try to shift the balance of that and work with regulators to do a better job of communicating risks.”
An analysis of data involving 155,000 patients from 23 statin trials found that when a patient reported muscle symptoms while taking a statin, there was less than a 10% chance that the pain was caused by the drug. It also suggested that the small increased risk of muscle symptoms was seen mainly during the first year of treatment.
Professor Sir Nilesh Samani, Medical Director of the British Heart Foundation, which co-funded the study, said: “This accumulation of data from many clinical trials provides a clear picture that while statins are associated with a small increase in risk of muscle aches or weakness, they do not cause most of the muscle pain symptoms commonly associated with them.
“It strengthens the evidence that statins are safe, which should provide reassurance to the many people taking, or considering taking, these life-saving drugs that have been shown to protect against heart attacks and strokes.”
After the first year of the 23 trials, there was no significant increase in the risk of reporting muscle pain. The researchers said the risk of muscle symptoms caused by statins should be considered alongside the cardiovascular benefits of the therapy.
Given the findings, they call for a review of the recommended strategies for managing muscle pain during statin use and that the drug label information be reviewed.
Dr. Christina Reith, Senior Clinical Research Fellow at Oxford Population Health and co-lead author of the study, said: “We hope that these results will help clinicians and patients make informed decisions about whether to start or stay on statin therapy, keeping in mind Keep in mind its important known benefits to reduce the risk of cardiovascular diseases”.
The study found that among 19 clinical trials that also involved people who received a placebo, 27.1% of patients who received statins reported muscle pain or weakness, compared with 26.6% of those who received placebo.
After the first year of treatment, there were no significant differences in reports of muscle pain or weakness between those who received statins and those who received the placebo, the study found.
The Oxford researchers stressed that if patients experienced muscle symptoms they should tell their GP, also acknowledging that in very rare cases the drug can cause quite serious muscle damage.